Erythema multiforme is one of the rare dermatological disorders, and it is believed to be an hypersensitivity reaction to certain medications and infections. Lamoreux, Sternbach and Teresa (2006) describe the disorder as an acute, self-limited, as well as a recurring dermatological condition. This description is reaffirmed by Sokumbi and Wetter (2012) who cite certain medications, infections and other factors as triggers for type IV hypersensitivity reactions leading to the development of the main clinical features of erythema multiforme. In principle, this disorder derives its name from the characteristic appearance of the rash; ‘erythema’ redness; ‘multi’-many; and ‘forme’-shape (NHS, 2014). Initially, Erythema multiforme was considered to belong to a clinical spectrum of disorder that comprised of toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), erythema minor, and erythema major. However, advanced clinical descriptions of these conditions have been developed based on nature of the skin lesions, as well as the extent of epidermis detachment in which erythema multiforme and SJS are classified as different entities. Erythema multiforme spectrum comprises of erythema multiforme minor which is described as raised edematous papules exhibiting acral distribution, and erythema major which is characterized by acrally distributed edematous papules involving one or more mucous membranes (Bastuji-Garin et al., 1993). Overall, this paper provides a comprehensive overview on erythema multiforme.
Globally, the prevalence of erythema multiforme is estimated to be 1.2 to 6 cases per million people, annually. However, epidemiological trends of this disorder are not well-documented in the United States despite the fact that it accounts for 1% of dermatologic outpatient cases. Additionally, the incidence of erythema multiforme exhibits demographic differences in which young populations, especially males. Lam et al. (2004) found the male-to-female ratio ranging from 2:1 to 3:2. Children and adolescents constituted 20% of the affected population. However, it is worth noting that this disorder is rare in adults aged more than 50 years, and children below 3 years.
Over the past few decades, research has identified an array of etiological factors which underlie the onset of erythema multiforme, including infectious agents and medications. However, 50% of erythema multiforme cases do not have any precipitating factors; thus they are considered as idiopathic.
Infectious agents such as viruses, bacteria and fungus have always been considered as the main etiological causes of erythema multiforme. Herpes simplex virus (HSV) is the common trigger of erythema multiforme, especially in young adults. Other viral infections that trigger the development of this disorder are Epstein-Barr virus (EBV), cytomegalovirus (CMV), hepatitis viruses (HAV, HBV, and HCV), Adenovirus, influenza, coxsackkievirus,enterovirus, and echoviruses (Pavlovic, Karadaglic, Kandolf & Mijuskovic, 2001). It is also worth noting that some virus-drug interactions precipitate the onset of erythema multiforme (Carducci et al., 2004). For instance, research indicates that CMV infection-terbinafine interaction may lead to erythema multiforme. Similarly, EBV infection-amoxicillin interaction increases the risk of the disorder (Gonzalez-Delgado et al., 2006).
Bacterial infections are also linked to the cause of erythema multiforme. Some of the bacterial infections involved include hemolyticstreptococci, leprosy, borreliosis, diphtheria, andmycoplasmaspecies (Martire et al., 2005). Additionally,pneumococci, rickettsial infection, tularemia, andTreponema pallidumare known to precipitate erythema multiforme (Wu et al., 2006).
Medications are the second etiological factors in which sulfonamides account for 30% of triggers. Other agents involved in the development of erythema multiforme are anticonvulsants including hydantion, barbiturates, valproic acid, phenytoin, and carbamazepine. It is also noted that allopurinol, albendazole and acarbose cause this disorder (Mockenhaupt et al., 2008). Finally, causative antibiotics such as ciproxacin, penicillin, cefaclor, and tetracyclines cause erythema multiforme (Nettis et al., 2002).
Contactants such as budesonide, capsicum, oxybenzone, and poison ivy has also been reported to cause erythema multiforme (Werchniak & Schwarzenberger, 2004). Other etiological factors include food preservatives and flavorings including cinnamon and benzoic acid (Cohen & Bhattacharyya, 2000).
The hallmark clinical presentation feature of erythema multiforme is the eruption of skin lesions. These lesions emerge acutely as red macules which grow into papules, the characteristic ‘target’ lesions (Lamoreux, Sternbach & Teresa, 2006). These blisters are attributable to keratinocyte necrosis which causes epidermal damage (Sebastian et al., 2009).
Abbildung in dieser Leseprobe nicht enthalten Abbildung in dieser Leseprobe nicht enthalten Abbildung in dieser Leseprobe nicht enthalten
illustration not visible in this excerpt
Figure: Examples of ‘target’ lesions(Lamoreux, Sternbach & Teresa, 2006)
Other clinical features include itchy skin, joint aches, mouth sores, fever, and impaired vision. Septicemia, hematuria, acute tubular necrosis, corneal ulcers, and myocarditis may also occur (NHS, 2014).
Diagnosis of erythema multiforme is usually simple based on the clinical features and patient’s history of infections. The main diagnostic tests include skin lesion biopsy and examination of the Nikolsky sign. However, it is often misdiagnosed due to the overlap of its clinical features with those of other disorders. Therefore, differential diagnosis serves as a reliable approach towards accurate diagnosis of erythema multiforme. Differential diagnoses include bullous pemphigoid, urticarial vasculitis, urticaria, figurate erythema, drug eruption, vasculitis, and SJS. Other differential diagnoses are lupus erythematosus, TEN, pityriasis rosea, viral axanthems, and polymorphic light eruption. It is also worth carrying out differential diagnosis for other hypersensitivity reactions such as irritant contact dermatitis (Lamoreux, Sternbach & Teresa, 2006).